Depression

Question
Posted by: | 2017/11/12

Q.

Arem

Hello. I battle with sleeping, falling asleep, waking up, sleep very lightly etc. My psychiatrist has tried me on a few different ones but have found they seem to make me feel so hungry. This one Arem, Ive been on for about 2 and 1/2 weeks, it puts me to sleep wonderfully, and Im not feeling like I need to eat, but I'm not feeling right in myself, I dream every night, I know Im dreaming while I'm dreaming and I might not keep the dream in my brain the next morning but " I know I had a dream/s". I have found I'm feeling so irritable like angry and my depression seems to be rearing it's ugly head again, I was quite zoned out in the mornings and my driving was sort of ok but like my head was in a dreamish place, hard to describe sorry. and I'm on the road for quite a few hours a day. have been trying to go to bed earlier and reduced the amount of the pill so that I'm not so zonked in the morning. That has helped abit with that. I have no desire to be with people or to be intimate, I know depression does that to, but I feel like I'm strange and I want to lash out verbally at people and my body feels tired. I did email my psychiatrist a week ago because I feel like a "bad word" but he hasn't managed to get back to me yet and I don't want to make a pest of myself. I know I should stop taking them but I love the way the make me go to sleep and not feeling hungry, but I hate lying awake at night battling to go to sleep and I'm feeling not mentally right on these pills. What could I take without a script that could make me sleep but not make me hungry, please. I'm on Wellbutrin 300mg xl and metylphenidate 10mg x 3 a day for over a year for depression and helping with my attention during the day. I feel like such a failure starting this backward steps into feeling depressed again. I so want to do nothing and be by myself and not have to engage in interaction. Im a 45 year old female.

Expert's Reply

A.

Depression expert
- 2017/11/13

Hello,
I haven't previously come across a report of someone finding that any sleeping medicine made them hungry !
People dream more than they realize, as we only remember, and then usually only briefly, what we were dreaming just before we woke.  When our sleep is disturbed we wake often, and so may have the chance to remember more fragments of dreams, giving the impression that we're dreaming more than usual. 
Arem is a trade name for the sedative Nitrazepam. Though some more recent sleeping meds have been designed to be shorter acting, so as to avoid the hangover effect the next morning,  Nitrazepam does indeed have this risk, and some studies suggest such drugs can affect your driving as much on the next morning, as though you had consumed alcohol for breakfast, so please be cautious when driving.
You don't say what antidepressants you have taken previously ; I would not have expected you to be on methylphenidate at all ( except perhaps in rather rare situations when no other antidepressant was effective ) but it is a potent stimulant, and could easily disturb your sleep and contribute to aggression and anger.  You will need to discuss all these issues with your psychiatrist, as a different antidepressant might resolve these problems.
You're not a failure in any sense : depression is a common condition which tends to relapse and it can take a while to find the best combination of treatments. 
A non-prescription shown to be effective in depression, anxiety & insomnia, is CBT, ( Cognitive-Behaviour Therapy ) from a suitable trained psychologist.  No side-effects ! 

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.